advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Charlotte, North Carolina, USA:

I have four year old identical twin daughters, one was diagnosed at 18 months and the other at two and half years old with type 1 diabetes. We are having trouble with the dawn phenomenon. Their blood sugars will be between 80 and 120 mg/dl [4.4 and 6.7 mmol/L] at 3 am, and then by 7 am, they are in the 300s [mg/dl;16.7 mmol/L]. We have been giving them a little Humalog at 3 am, if they are over 150 mg/dl [8.3 mmol/L], to help them from climbing in the morning. Is there anything else we can do to prevent their blood sugars from climbing so much?

Answer:

I can't offer specific advice, but I wonder if they require a longer acting insulin in the evening which would work overnight without making them hypo around 3 am. You should discuss this with your daughters' team.

KJR

[Editor's comment: When you talk with the diabetes team, inquire about switching the longer-acting insulin to bedtime and also perhaps about the use of insulin pumps in you daughters' situation.

Your duaghters' situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System SS]

DTQ-20000918052106
Original posting 11 Dec 2000
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.